Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Hoarse voice, tickle in throat, not able to speak. Had gone for endoscopy, angiography. Suggest some medication

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2450 Questions
Hi dad had an endoscopy to check how much damage he has to the mitral valves (I believe) he also had an angiogram that same day. He came out with a hoarse voice and a tickle feeling in the back of the throat. It has progressed to a dry hacking cough with every breath....except when he goes to bed at night. Then it stops. He has tried cough drops, cough syrup, peppermint, gum etc. Nothing helps and it is so bad he can't converse with anyone..He is 80 years old. Its driving him nuts! Can you suggest anything to try? Thanks
Posted Mon, 22 Apr 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 2 hours later

Thank you for your query.

1. First get a Videolaryngoscopy done. This is a simple examination that will help settle the diagnosis. A stroboscopy, if available will also help. You may share the images or video here.

2. Though his cardiac status may be the cause of his cough, there are other causes that need to be ruled out.

3. Causes for his hoarse voice include post intubation laryngeal injury, a vocal cord palsy, sometimes due to severe cough, a post nasal drip and so on.

4. Have any Lung Function Tests been done? Is he on any blood pressure medication? have his blood tests been done to rule out eosinophilia?

5. Linctus Codeine may help if all other cough medications have failed. However it should be used with caution in the elderly. Check whether he has tried cough suppressants and not expectorants.

I hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor